MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X40MM

MEDACTA INTERNATIONAL SA PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X40MM
Catalog Number 03.52.337
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 20 september 2019.Lot 1721529: (b)(4) items manufactured and released on 25-jan-2018.Expiration date: 2023-01-11.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Visual inspection performed by r&d project manager.The cannulated enhanced ø7 pedicle screw inserted in l4 got loosened and was replaced by a solid one (ø is unknown).A potential root cause could be the poor bone quality (as indicated in the complaint) and the not sufficient grip of the screw thread at the cortical level.The thread of the inspected screw does not present any defects, scratches or damaged parts.The design of the upper part of the screw thread (close to screw head) is the same for all medacta's screw types (solid, cannulated, enhanced, fenestred, etc.) and the distance between the tulip lower surface and the beginning of the thread is fixed at 5mm when the screw is a straight position.
 
Event or Problem Description
Pps surgery performed at l4/5.The patient bone quality was poor.The enh.Poly-axial pedicle screw cannulated 7x40mm was inserted at the left of l4, but it loosened.One possible reason was the pedicle screw thread was not fully designed, so the thread could not be fixed at the cortical bone completely and it was not able to obtain the fixing force.The revision surgery performed immediately by open surgery.Pedicle screw was replaced with the backup solid screw.Due to this event, the surgery was prolonged about 30 minutes.Total surgery time was 180min.

Brand Name
PEDICLE SCREW ENH. POLY-AXIAL PEDICLE SCREW - CANNULATED 7X40MM
Common Device Name
PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key9174355
Report Number3005180920-2019-00854
Device Sequence Number3146763
Product Code NKB
UDI-Device Identifier07630030857751
UDI-Public07630030857751
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K141988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/11/2023
Device Catalogue Number03.52.337
Device Lot Number1721529
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2019
Initial Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;